Virginia, 2006

Flood in Virginia, November 22 to 24, 2006

November 22 to 24, 2006 · NWS RNK · 1 event in 1 county or zone

A storm system developed off the North Carolina coast prior to Thanksgiving. As it moved north along the coast, it produced a swath of heavy rainfall across the Virginia piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A storm system developed off the North Carolina coast prior to Thanksgiving. As it moved north along the coast, it produced a swath of heavy rainfall across the Virginia piedmont. About 1 to 3 inches fell across the Dan River basin, which already had wet soil conditions. The runoff from this caused minor flooding of the Dan River at South Boston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 22, 7:59 PM EST, 19 minutes earlier.

Area forecast discussion, Nov 22, 7:59 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EST WED NOV 22 2006

.SHORT TERM /REST OF TONIGHT/...

WIDESPREAD PRECIPITATION STILL FALLING FROM THE BLUE RIDGE EAST
UNDER BAROCLINIC LEAF AROUND LOW PRESSURE OFF THE SOUTHEAST NC
COAST. 18Z NAM DID A NICE JOB SHOWING TWO DISTINCT DEFORMATION
ZONES ACROSS OUR FORECAST AREA THIS EVENING. THE FIRST ZONE ACROSS
THE FAR WESTERN PORTION OF THE FORECAST AREA WILL LIKELY CONTINUE
TO WEAKEN AS IT PUSHES INTO DRIER AIR. MEANWHILE...BAND OF RAIN
FALLING IN THE EASTERN HALF OF THE FORECAST PROGGED TO
WEAKEN...BUT NOT UNTIL AFTER 06Z. AS A RESULT... PUSHED UP POPS
IN THE EAST AND KEPT HIGH POPS LATER IN THE NIGHT AND INCREASED
QPF FORECAST AS WELL.

WE RECEIVED ONE REPORT OF MINOR ICING IN EXTREME NORTHERN
ROCKBRIDGE COUNTY EARLIER THIS EVENING...BUT CALLS TO DISPATCH
OFFICES IN THE ALLAGHANY HIGHLANDS INDICATE NO REPORTS OF ICING.
HOWEVER...DID ADD FREEZING RAIN TO THE GRIDS THROUGH MIDNIGHT FOR
LOCATIONS ABOVE 2K FT IN THE NORTHEAST WITH DEWPOINTS IN THE LOW
TO MID 30S.

WITH MOIST CYCLONIC FLOW TO PERSIST THROUGH THE NIGHT...HUNG ON TO
CLOUDS LONGER THAN INDICATED IN THE PREVIOUS FORECAST AND AS A
RESULT...INCREASED TEMPS IN SOME LOCATIONS A COUPLE OF DEGREES.
&&

.PREV DISCUSSION...
/ISSUED 640 PM EST WED NOV 22 2006/

AVIATION /00Z-24Z/...

DEFORMATION ZONE WITH RAIN AND REDUCED VISIBILITIES WILL REMAIN OVER
THE AREA THROUGH MOST OF THE NIGHT. LOW LEVEL JET SHOWING SIGNS OF
WEAKENING WHICH WILL HELP KEEP RAIN LIGHT...BUT WILL ALLOW VISIBILITIES TO
REMAIN LOW AND MAINLY IN THE RANGE OF MVFR. AREAS OUTSIDE OF THIS
DEFORMATION ZONE WILL LIKELY MAINTAIN VFR (LWB/BLF). WITH A HEALTHY
JET OVER THE AREA THIS EVENING...WILL CONTINUE WITH LOW LEVEL WIND
SHEAR IN THE TAFS. CONDITIONS WILL BEGIN TO IMPROVE THURSDAY
MORNING AS THE COASTAL LOW TRACKS TO THE NORTH.

FYI...ISOLATED LOCATIONS OF LIGHT FREEZING RAIN HAS BEEN REPORTED
IN ELEVATIONS ABOVE 2000 FEET IN ROCKBRIDGE COUNTY VA.

PREV DISCUSSION...
/ISSUED 346 PM EST WED NOV 22 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY/...

UPPER LEVEL LOW CURRENTLY SITUATED OFF THE COAST OF SOUTH CAROLINA.
PRECIPITATION ASSOCIATED WITH A WESTWARD DRIFTING DEFORMATION ZONE
IN ASSOCIATION WITH THIS LOW HAS PROGRESSED WESTWARD ACROSS THE
FORECAST AREA DURING THE DAY. LATEST RADAR TRENDS SHOW THIS
PROGRESSION HAS ALMOST COME TO AN END...SO LITTLE IF ANY ADDITIONAL
MOVEMENT WESTWARD IS EXPECTED AS WE HEAD INTO THE EARLY EVENING
HOURS. WHAT THIS WILL MEAN IS THAT LOCATIONS CURRENTLY UNDER THIS
BAND WILL CONTINUE TO SEE SEVERAL OF HOURS OF RAIN THROUGH THE
REMAINDER OF THE AFTERNOON INTO THE VERY EARLY EVENING.

THE UPPER LOW IS EXPECTED TO PROGRESS NORTHEAST ALONG THE COAST THIS
EVENING AND OVERNIGHT. AS IT DOES...THE DEFORMATION ZONE WILL
GRADUALLY BEGIN TO LIFT NORTHEAST ACROSS THE AREA AGAIN...AND BY
MORNING...ONLY ISOLATED TO SCATTERED SHOWERS ARE EXPECTED TO BE OVER
THE NORTHEASTERN PORTION OF THE AREA...AND THESE MAY LINGER INTO THE
MORNING HOURS THANKSGIVING DAY.

OVERNIGHT LOW TEMPERATURES TONIGHT ARE GOING TO BE
CHALLENGING...ESPECIALLY IN AREAS IN THE WESTERN PORTIONS OF THE
REGION WHERE NO...OR LIMITED...RAIN HAS FALLEN. HERE DEW POINTS ARE
VERY LOW...IN THE TEENS...AND THIS LOW OF VALUE IS NOT BEING
REFLECTED IN THE LATEST MOS GUIDANCE. SO THE CONCERN IS LOWS TONIGHT
MAY BE A BIT LOWER THAN EVEN THE COOLEST GUIDANCE AND HAVE TRENDED
LOWS IN THE WEST LOWER BECAUSE OF THIS.

BY THE AFTERNOON THANKSGIVING DAY...EXPECT THE PRECIPITATION TO HAVE
ENDED AND THE SUN SHINING IN MOST LOCATIONS.

FILLING UPR SYSTEM IN THE EARLY SHORT TERM WILL FINALLY GET BOOTED
EAST AS UPSTREAM KICKER SHORTWAVE PUSHES INTO THE NORTHERN ROCKIES.
THIS WILL ALLOW THE UPR RIDGE TO FINALLY FOLD ACRS THE REGION BY
FRIDAY...WITH MUCH WARMER CONDITIONS. HAVE PRETTY MUCH ZEROED OUT
SKY COVER AND POPS THRU THE PERIOD AS UPR SYSTEM DRAGS ANY REMNANT
CLOUDINESS WELL EAST OF THE AREA AND RH CROSS-SECTIONS REVEAL ALMOST
NIL MOISTURE. THIS SHOULD ALLOW FOR MAXIMUM HEATING FRIDAY AND
SATURDAY AFTNS AND HAVE RAISED HIGHS A TAD FOR BOTH DAYS GIVEN H85
TEMPS PROGGED TO RISE IN EXCESS OF 10C. ONLY THING THAT MAY HOLD
DOWN HIGHS JUST A BIT IS LACK OF DEEP MIXING GIVEN SFC RIDGE AXIS
DIRECTLY ACRS THE REGION. NEVERTHELESS...A NICE STRETCH OF WEATHER
WITH WARM DAYS AND COOL NIGHTS...ESPECIALLY VALLEY LOCATIONS WHERE
DRY AIR AXIS IN PLACE SHOULD ALLOW FOR GOOD RADIATIONAL COOLING EACH
NIGHT.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

VERY NICE STRETCH OF WEATHER WILL CONTINUE THRU MUCH OF THE PERIOD.
MODEL GUIDANCE IN GOOD AGREEMENT SHOWING BROAD UPR RIDGING WINNING
OUT IN THE WAKE OF SHORT TERM CUTOFF LOW. THIS IN COMBINATION WITH
EXPANSIVE SFC RIDGING OVR THE EASTERN CONUS WILL PROVIDE A LONG
STRETCH OF DRY AND WARM CONDITIONS THRU MIDWEEK. HAVE GENERALLY
FOLLOWED EXTENDED GUIDANCE ALTHOUGH WITH SOME TWEAKS UPWARD IN
TEMPERATURES AS CLIMO OBVIOUSLY WINNING OUT WITH 22/00Z MEX
GUIDANCE. ONLY POTENTIAL PROBLEM MAY BE PASSAGE OF BACKDOOR FRONT
TOWARD THE BEGINNING OF NEXT WEEK...AS WELL DEPICTED BY BOTH
OPERATIONAL AND ENSEMBLE MEMBERS.

MAJOR CHANGES BEGIN TO APPEAR BY THE START OF THE WEEK AS UPR
RIDGING BUILDS ACRS ALASKA WHICH WILL WILL ALLOW DEEP TROUGH TO
CARVE OUT OVR THE WESTERN CONUS. THIS IN TURN SHOULD REINFORCE THE
UPR RIDGE OVR THE EAST WITH ABOVE AVERAGE TEMPS. WHILE TIMING OF
FEATURES ACRS THE COUNTRY CERTAINLY AN ISSUE...SOLUTION IS SUPPORTED
BY RECENT RESURGENCE OF MJO CURRENTLY HEADING INTO PHASES 3 AND 4
IMPLYING LOWER PRESSURES DEVELOPING INTO THE CENTRAL CONUS...IN LINE
WITH CYCLOGENESIS DOWNSTREAM OF DEVELOPING UPR TROUGH IN THAT
REGION. ALL THAT SAID...WILL MAINTAIN DRY FORECAST THRU TUESDAY AS
HIGH PRESSURE CONTINUES TO WIN OUT...BEFORE APPROACHING STRONG FRONT
BRINGS INCREASING CHANCES FOR PRECIP TOWARD THE END OF THE EXTENDED
PERIOD.

AVIATION /20Z-18Z/...

RAIN SHIELD NOW ACROSS MOST LOCATIONS WEST OF THE BLUE RIDGE WITH
A TREND TOWARDS SLOWER PROGRESSION WESTWARD. CEILINGS IN MOST
AREAS WITH THE RAIN HAVE FALLEN TO MVFR LEVELS AND EXPECT THESE
LEVELS TO CONTINUE INTO THE EVENING. AS THE PRECIPITATION COMES TO
AN END THROUGH THE EVENING AN INCREASE TO LOW END VFR IS PROBABLE.

WEST OF THE BLUE RIDGE PRECIPITATION WILL BE MORE PATCHY WITH
CEILINGS STAYING VFR IN MOST LOCATIONS. COULD BE A NEAR SURFACE
ICING LAYER THAT DEVELOPS AROUND THE 900 MB LEVEL AS TEMPERATURES
ALOFT COOL TO THE WET BULB TEMPERATURE WHICH AT THAT LEVEL THIS
MORNING WAS AROUND 0 C.

STRONG WINDS NOT TOO FAR OFF THE SURFACE WILL CONTINUE INTO THE
EVENING HOURS...SO WHERE SURFACE WINDS ARE NOT GUSTY...ANTICIPATE
LOW LEVEL WIND SHEAR.

BY THURSDAY MORNING...WINDS IN ALL AREAS SHOULD COME AROUND TO THE
NORTHWEST WITH DRIER AIR MOVING INTO THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

03
Hazardous weather outlook, Nov 22, 4:11 AM EST, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EST WED NOV 22 2006

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-045>047-
WVZ042>045-230915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-
MONROE-GREENBRIER-
411 AM EST WED NOV 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-VAZ043-044-058-059-230915-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
411 AM EST WED NOV 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO OCCASIONALLY HEAVY RAIN OVERNIGHT LEFT SATURATED
CONDITIONS ACROSS THE AREA THIS MORNING. AS A RESULT NORTH WINDS
GUSTING TO 30 MPH AT TIMES TODAY COULD BE ENOUGH TO TOPPLE WEAKER
TREES. SOME OF THESE TREES COULD FALL ACROSS ROADWAYS OR POWER
LINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 22, 5:10 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EST WED NOV 22 2006

VAZ019-020-023-024-230015-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...
FINCASTLE...LEXINGTON
510 PM EST WED NOV 22 2006

...LIGHT ICING EXPECTED IN HIGHER ELEVATIONS...

AREAS OF LIGHT FREEZING RAIN HAVE CREATED A LIGHT ACCUMULATION OF
ICE ON TREES...MAINLY ABOVE 2000 FEET. WITH GROUND TEMPERATURES
ABOVE FREEZING...WIDESPREAD ICE ACCUMULATION IS NOT EXPECTED TO
OCCUR ON THE GROUND...BUT MOTORISTS SHOULD BE AWARE OF SLICK SPOTS
ON EXPOSED AND ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

THE LIGHT PRECIPITATION IS EXPECTED TO CONTINUE INTO THIS
EVENING...ENDING AFTER MIDNIGHT.
Special weather statement, Nov 22, 7:02 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EST WED NOV 22 2006

VAZ019-020-023-024-230500-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...
FINCASTLE...LEXINGTON
702 PM EST WED NOV 22 2006

...LIGHT ICING EXPECTED IN HIGHER ELEVATIONS...

AREAS OF LIGHT FREEZING RAIN HAVE CREATED A LIGHT ACCUMULATION OF
ICE ON SOME TREES AND EXPOSED SURFACES...MAINLY ABOVE 2000 FEET. WITH
GROUND TEMPERATURES ABOVE FREEZING...WIDESPREAD ICE ACCUMULATION
IS NOT EXPECTED TO OCCUR ON THE GROUND...BUT MOTORISTS SHOULD BE
AWARE OF SLICK SPOTS ON EXPOSED AND ELEVATED SURFACES SUCH AS
BRIDGES AND OVERPASSES.

THE LIGHT PRECIPITATION IS EXPECTED TO CONTINUE INTO THIS
EVENING...ENDING AFTER MIDNIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
November 22, 8:18 PM EST to November 24, 9:20 PM EST
Where
Halifax County, South Boston
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.700, -78.900

Minor flooding occurred along the Dan River at South Boston. The river rose above the 19 foot flood stage during the evening of the 22nd, cresting at 23.99 feet during the evening of the 23rd, and falling below flood stage, the evening of the 24th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338.